Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Oral Conditions
Oct 19, 1999

Do you know of any patients who developed what appeared to be oral problems in the first few weeks after first being exposed to HIV and not respond to any treatments? I developed what appeared to be thrush 3 weeks after the exposure and it is only on the center and back of the tongue. It is fuzzy and a yellow/white color. The doctor tested it for yeast and it came back negative. I was on treatments of Nizoral, Dyflucan, and Nystatin(swish&swollow) none of these effected the condition. Brushing of the tongue multiple times a day also doesnt help. Also the the inside of my mouth all the skin pigment has turned white. Not the surface but below as it doesnt scrape off. Also All the veins are very close to the surface like vericose veins and the skin on the inside seems to shed and peel very thin layers once a week or so. I have also had an increase in canker sores and blisters. Should I be concerned this is an early onset of aggressive HIV as its so soon after the exposure and did not respond to the antifungal drugs? Could another condition be causing this that is unrelated to the HIV exposure? Thanks for your assistance as I have run out of ideas from my physician.

Response from Dr. Reznik

As all are aware, it is very difficult to diagnose any condition over the Internet; therefore for an accurate diagnosis, please visit a dentist who is experienced in oral medicine or oral pathology.

With this in mind, what you have described on your tongue sounds very much like coated or hairy tongue. Up to sixty percent of the general population cultured for Candida (the most common organism that causes thrush) have positive results; the fact that you had a negative culture would also lead me to believe that you do not have candidiasis or thrush. Another compounding factor leading me to believe you do not have thrush is that there was no change when using Diflucan, a systemic antifungal usually saved for more severe cases.

You also mention an "increase in canker sores and blisters". Again, with out the ability to see these lesions I cannot be of much help. You may be experiencing aphthous ulcers which have stress as a risk factor.. I will say that this does not sound like an aggressive case of HIV seroconversion combined with resistance to antifungals.

The best advice I can give you is to visit a dentist experienced in managing diseases of the soft tissues in the oral cavity

Take care

DR


Previous
mouth kote?
Next
hairy tongue

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement